Dopamine agonists - side effects


#1

Dopamine agonists - side effects

I have recently started taking the DA ropinirole  10 mg (started on 2, then 4 etc) and found it quite helpful in some respects… It seems to help with fatigue and to reduce tension somehow, and I have found specifically that I've been able to play the guitar (important to me )a lot better than before.

 Also seem to have some side effects … the shake I think is worse  than before ...  And I feel a bit nauseous and woozy ,  I feel quite weak particularly my legs .

Interestingly the benefits seemed to come from the 2 mg (which I took for a week before increasing to 4   and eventually up to 10 ) straight away and 10 mg doesn't seem any better than 2.

I'm still on  madopoar / levodopa hundred x 3 daily as before .

 With regard to the DA you read a lot about the obsessive-compulsive side-effects which I'm not getting .

 

 ... wondered if anybody else had similar experiences to me with  ropinirole?

 

Andy/ojalahey


#2

Hello, Andy/ojalahey!

I was hoping someone more knowledgeable than I would respond to your post, but it's been a few days, so here I am with what little I know or have experienced.  The DA that I have been taking since about 2003 is Mirapex.  I actually did experience the increased libido that you read about.  However, it gradually faded away, and I have had no other side effects.  It was Azilect (Rasagiline), which was prescribed as a means of delaying PD's progress, that gave me mild dizziness at first.  After a reduction in dosage, it was fine.  My Levodopa dosage is about half yours, by the way.

If you can, discuss the dosage and side effects with your PD nurse.  If the first 2mg. does the job, why not return to that?  (That's my position, born of ignorance of Ropinarole.)

Best of luck!     J


#3

Hi Andy, like J of Grey Cottage I have been taking Mirapexin for more than 10 years. The first three years as mono therapy and at max. dose. This gave me  some compulsion of wanting to play Sudoku and simple computer games ad nauseam, but apart from my husband feeling neglected occasionally (when/ where is my dinner?) it was no problem. One other side effect that I found bothersome was (and still is) lower leg oedema, . Compression stockings help. Once I started on levodopa I decreased the DA dose.

The golden rule of Parkinson's drug treatment is "to go low, to go slow". So you start on the lowest effectve dose and only increase it when necessary and then with as little as does the job.(gives relief.)

So maybe the increase in Ropinirol dose to 10 mg/day if you found that  2 mg gave you the required relief from symptoms was not absolutely necessary?


#4

Thanks for your replies acouple o questions.

 

  J(of Grey cotage) ... Azilect delays PD progress.... thought nothig could delay it ?

and

Kate ... what is lower leg oedopa ?

 

 

rgds

 

Andy (ojalahey)

 


#5

Andy, There has been some research in drugs that might slow down progression in PD and Azilect(Rasagiline) came up with some interesting and promising results , but apparently not sufficient to satisfy all criteria to say it definitely does slow down/delay progression.

Lower leg oedema means swelling of the ankle/foot. 


#6

There's an extremely useful post on the subject of neuroprotection by our dear friend Turnip, at http://www.parkinsons.org.uk/forum/thread/57608

S